CME information and disclosures
To see contributor disclosures related to this article, hover over this reference: 
Physicians may earn CME/MOC credit by reading information in this article to address a clinical question, and then completing a brief evaluation, in which they will identify their question and report the impact of any information learned on their clinical practice.
AMBOSS designates this Internet point-of-care activity for a maximum of 0.5 AMA PRA Category 1 Credit(s)™. Physicians should claim only credit commensurate with the extent of their participation in the activity.
For answers to questions about AMBOSS CME, including how to redeem CME/MOC credit, see "Tips and Links" at the bottom of this article.
Serotonin syndrome is a potentially life-threatening condition caused by serotonergic overactivity due to the use of serotonergic drugs. It can be caused by a therapeutic dose or overdose of a serotonergic drug, concomitant use of multiple serotonergic drugs, or interactions with CYP450 inhibitors. Onset is typically rapid, occurring within 24 hours of drug administration. Classic features include autonomic dysfunction, neuromuscular excitability (e.g., rigidity, hyperreflexia), and altered mental status. Increased neuromuscular activity can also lead to hyperthermia. Serotonin syndrome is a clinical diagnosis but laboratory studies may be used to assess for complications such as rhabdomyolysis. Management involves discontinuation of serotonergic drugs and treatment of features of serotonin syndrome (e.g., agitation, hyperthermia). In most cases, symptoms resolve within 24 hours of cessation of serotonergic drugs. In moderate to severe cases, pharmacological treatment with cyproheptadine may be indicated. Patients with features of severe disease, e.g., life-threatening hyperthermia, may also require sedation and intubation.
- Antidepressants (e.g., MAOIs, SSRIs, SNRIs, tricyclic antidepressants, vortioxetine, vilazodone, trazodone)
- Anxiolytics (e.g., buspirone)
- Anticonvulsants (e.g., valproate)
- Opioids (e.g., tramadol, meperidine)
- NMDA receptor antagonists (e.g., dextromethorphan)
- 5-HT3 receptor antagonists (e.g., ondansetron)
- Serotonin receptor agonists (e.g., triptans, ritonavir)
- Antibiotics (e.g., linezolid)
- Herbal supplements (e.g., St. John's wort, ginseng, tryptophan)
- Recreational stimulants (e.g., MDMA, cocaine)
Risk factors 
- Concurrent use of:
- Switching from one serotonergic drug to another without tapering
- Accidental or intentional overdose
- Patient-specific pharmacokinetic and/or pharmacodynamic factors 
Symptom progression 
- Onset: acute, typically within 24 hours of administration of the causative drug
- Resolution: rapid, typically within 24 hours of treatment initiation
- Classic triad
- Other features
HAHA! Serotonin syndrome is no joke: Hyperthermia, Autonomic dysfunction, Hyperreflexia, Altered mental status
To differentiate between serotonin syndrome and other drug-induced hyperthermia conditions, remember that only SErotonin Shakes your Extremities (myoclonus and hyperreflexia, mostly of the lower limbs).
- Serotonin syndrome is a clinical diagnosis.
- Diagnosis is made based on diagnostic criteria, e.g., Hunter serotonin toxicity criteria.
- Laboratory studies may be used to assess for complications related to muscle rigidity and hyperthermia.
Diagnostic criteria 
Presence of any of the following in patients with exposure to ≥ 1 serotonergic drug :
- Spontaneous clonus
- Inducible clonus or ocular clonus plus ≥ 1 of the following:
- Tremor and hyperreflexia
- Toxic and pharmacological
- Endocrine, e.g., thyroid storm
The differential diagnoses listed here are not exhaustive.
All patients 
The goal of management is the stabilization of vital signs.
- Discontinue all serotonergic drugs immediately.
- Provide supportive care; : e.g., ,
- Give symptom-specific treatments.
- Determine severity: For moderate to severe and/or refractory cases, consider treatment with an antidote. 
Symptom-specific management 
- Agitation and excessive muscle activity: Treat with benzodiazepines.
- Hyperthermia: Initiate cooling measures, e.g., by reducing ambient temperature, applying cooling blankets or ice packs, administering cold IV fluids.
- Autonomic instability: Use short-acting or titratable medications, as rapid changes in blood pressure and heart rate are common. 
Moderate to severe and/or refractory cases 
- Consider treatment with 5-HT2A receptor antagonists: cyproheptadine (off-label) 
- Temperature > 41.1°C: Sedate, paralyze, and intubate patients. 
- Mild to moderate: Admit to hospital for continuous cardiac monitoring.
- Severe: Admit to critical care.
- Before prescribing serotonergic drugs: 
- Ask patients about any over-the-counter, herbal, and/or recreational drug use.
- Avoid concurrent use of ≥ 2 high-dose serotonergic drugs (especially the combination of an MAOI and an SSRI).
- Educate patients on the symptoms of serotonin syndrome.
- Choose the lowest starting dose and gradually titrate to the minimum effective dose.
- Switching between serotonergic drugs 
- Taper and discontinue the current drug before introducing another drug.
- Gradually increase the dose of the second drug.